Please give so we can help find a cure

Consequence of Taking Antidepressants: Excessive Sweating!

As if stress sweat alone weren’t bad enough, there are many in our community who suffer from stress, depression, and excessive sweating. In fact, excessive sweating is a rather common side-effect of antidepressant medication. So, let’s tackle the pharmaceutical perspiration problem.

If you sweat excessively, stress is no stranger. You sweat when you’re stressed; you stress when you sweat (learn more about stress sweat and how it differs from heat and exercise sweat here). In a recent article published in the medical journal Current Psychiatry (Vol. 2 No. 1), Dr. Jonathan Scarff lays out options for treating antidepressant induced sweating. Dr. Scarff is a fourth year resident with the Department of Psychiatry and Behavioral Sciences at the University of Louisville, Louisville, KY. By the way, you can find a comprehensive list of medications that can cause sweating as a side-effect on our web site by clicking here.)
According to the National Center for Health Statistics, more than 1 in 10 adults in the U.S. is taking an antidepressant. Twenty-two percent of these people, reports Dr. Scarff, experience excessive sweating as a side-effect of their medication. This type of sweating is called secondary hyperhidrosis (as opposed to primary hyperhidrosis, which is a medical condition unto itself). The unpleasant sweating that is secondary to antidepressants may be severe enough for patients to discontinue their treatment (with obvious negative impacts). Preserving the benefits of antidepressant treatment while counteracting untoward sweating is therefore an important goal. A goal which Dr. Scarff suggests can be reached through the use of oral agents. He writes: “Although evidence is limited to case reports, consider cholinergic and serotonergic antagonists and dopamine partial agonists to relieve antidepressant-induced diaphoresis [excessive sweating].”
Specifically, Dr. Scarff has found that the anticholinergic benztropine reduced or eliminated antidepressant-related sweating with doses ranging from 0.5 mg every other day to 1 mg/day. Dry mouth was the only reported side-effect.
Other medications recommended by Dr. Scarff include: cyproheptadine (mild sedation reported as a side-effect), mirtazapine and aripiprazole.
If you take an antidepressant and experience excessive sweating because of it, don’t miss this opportunity to get help. Print out Dr. Scarff’s article (published in a peer-reviewed medical journal) and respectfully share it with your healthcare provider.
Feeling a little less stressed now? We sure hope so.

Support the International Hyperhidrosis Society by sponsoring a page!

Click here

Sign Up for Our News Blog

Page 1 of 4

  1. Be the the first to get all the inside intel before everyone else!
  2. First Name*
    Please type your first name.
  3. Last Name
    Please type your last name.
  4. Email*
    Invalid email address.
  5. Year of Birth*
    Invalid Input
  1. Gender*
    Please indicate your gender.
  2. Tell us about you.*

    Please tell us who you are in the hyperhidrosis community.
  1. Country*
    Please select your country where you live.
  2. Postal or Zip Code*
    Invalid Input
  1. Where do you sweat excessively?*

    Please tell us where you sweat so we can help you and others.
  2. Fight SPAM
    Invalid Input


Join in and help find a cure, develop a new treatment, attend a free clinic, or increase public understanding. Bookmark this page and visit weekly!


Browse fan fave sweat busting products and score exclusive coupons right here. All ship globally and no need to see a doc. Just for SweatHelp peeps! :)


Hyperhidrosis is a serious medical condition, and deserves to be taken seriously by doctors, and understood by everyone. Support education and public awareness.


Breaking news on research, recalls, events, discoveries, freebies. Get exclusive invites, promo codes, intel delivered to your inbox. Read the archive and sign up now!